Nebraska, 2024

Damaging Winds and High Wind in Nebraska, June 2, 2024

June 2, 2024 · NWS GID · 12 events in 6 counties and zones

A generally north-south oriented linear mesoscale convective system (MCS) packing strong to marginally-severe winds marched across the entirety of South Central Nebraska on this Sunday evening, prompting several gusts mainly as high as 55-65 MPH almost entirely within counties along/west of Highway 281. Fortunately, convection underwent gradual weakening while tracking farther east, with gusts…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A generally north-south oriented linear mesoscale convective system (MCS) packing strong to marginally-severe winds marched across the entirety of South Central Nebraska on this Sunday evening, prompting several gusts mainly as high as 55-65 MPH almost entirely within counties along/west of Highway 281. Fortunately, convection underwent gradual weakening while tracking farther east, with gusts typically no more than 40-50 MPH within counties along the Highway 14 and Highway 81 corridors. All measured/estimated severe-criteria gusts and limited reports of storm impacts focused along the modestly-bowed apex of the MCS...or mainly 15-30 miles either side of Interstate 80 including counties such as Dawson, Buffalo, Phelps, Kearney, Hall and Howard. A few of the highest measured wind gusts (unofficial mesonets) included: 66 MPH near Farnam and 63 MPH near both Gothenburg and in far northeastern Buffalo County. Fortunately, ground-truth damage reports were few, but included: multiple trees/large branches downed in St. Paul and a power line blown down in Kearney that contributed to a house fire.

Breaking down the meteorological background and event timing, on a positive note this MCS ultimately underachieved its forecast intensity/impacts within the 24-county South Central Nebraska domain...instead peaking in ferocity during its early stages over western Nebraska (where several more-significant gusts of 70-80+ occurred) before starting to gradually lose steam just before entering the western fringes of the local area between 7:30-8:00 p.m. CDT. The convective complex maintained a consistent forward motion over the next several hours, passing through the Highway 281 counties between 9:30-10:30 p.m. CDT and exiting the eastern fringes of South Central Nebraska between 11:30 p.m. and 12:30 a.m. CDT on the 3rd. In the big picture of the mid-upper levels, broad, quasi-zonal flow prevailed over the Central Plains, with a low-amplitude (but evident) shortwave trough shifting eastward out of Wyoming into the Dakotas and western Nebraska during the evening. At the surface, South Central Nebraska resided within a broad warm/moist sector prior to the MCS arrival, with breezy south-southeast winds ushering in low-mid 60s (F) dewpoints. As storms entered western local counties, the mesoscale environment featured around 2000 J/kg mixed-layer CAPE and effective deep layer shear around 40 knots. The somewhat rapid weakening of convection as it rolled east through the area was somewhat unexpected, but seemed tied to a decrease in deep layer shear magnitude. Although the South Central Nebraska convection was not as intense as it could have been, the potential threat was well anticipated/messaged, as SPC introduced an Enhanced Risk (level 3 of 5) for nearly the entire area on its Day 2 Convective Outlook (issued on the afternoon of the 1st) and maintained it throughout the Day 1 period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 2, 5:01 PM CST, 1 hour 47 minutes earlier. Its key messages:

  • Severe thunderstorms will likely impacts portions of the area tonight. Winds gusts of 70-80 MPH will be the primary concern, but several hail (1+ inch) and an isolated tornado cannot be ruled out. The threat is greatest between 8 PM and 3 AM.
  • In addition to the severe weather potential, a brief period of potentially torrential rainfall could result in flash flooding, especially for areas that already have very saturated soils.
  • Off and on small chances for additional showers and thunderstorms are expected both Tuesday and Wednesday, although Severe Weather does not appear likely over this period.
  • After a couple days of prevailing dry weather (Wednesday- Thursday), shower and thunderstorm chances return Friday and Saturday.
  • Temperatures through the period will be fairly seasonable with high temperatures forecast to be mostly in the 80s.
Area forecast discussion, Jun 2, 5:01 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
601 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Severe thunderstorms will likely impacts portions of the area
  tonight. Winds gusts of 70-80 MPH will be the primary concern,
  but several hail (1+ inch) and an isolated tornado cannot be
  ruled out. The threat is greatest between 8 PM and 3 AM.

- In addition to the severe weather potential, a brief period of
  potentially torrential rainfall could result in flash
  flooding, especially for areas that already have very
  saturated soils.

- Off and on small chances for additional showers and
  thunderstorms are expected both Tuesday and Wednesday,
  although Severe Weather does not appear likely over this
  period.

- After a couple days of prevailing dry weather (Wednesday-
  Thursday), shower and thunderstorm chances return Friday and
  Saturday.

- Temperatures through the period will be fairly seasonable with
  high temperatures forecast to be mostly in the 80s.

&&

.DISCUSSION...
Issued at 312 PM CDT Sun Jun 2 2024

Widespread showers and thunderstorms impacted much of the local
area through the early afternoon hours, with the responsible
cluster of storms finally weakening over the past couple of
hours as it tracked further east. As skies clear, expect
temperatures climb in to the lower to mid 80s by late afternoon,
allowing instability to build across the local area.

Later this afternoon, expect the upper level disturbance moving
across Wyoming to help trigger a line of strong to severe
thunderstorms across the high plains that is expected to hold
together and eventually transition into a MCS later this evening
and into the overnight hours as it crosses the local area.
While initially, there will be a large hail (and an isolated
tornado) threat with any discrete cells that form to our west,
think by the time these storms reach our western doorstep
(between 1-3Z), they will have formed into a line with severe
hail still possible (around 1 inch) but straight line winds of
70-80 MPH becoming the greater concern. While there is still
some uncertainty on how things will develop, the area remains in
an enhanced risk for severe weather which is supported by most
meso-scale models which develop a line of severe storms across
central Nebraska and north central Kansas - so stay weather
aware tonight.

After tonights system rolls through, expect more isolated shower
and thunderstorm activity through the daytime hours Monday,
before another upper level disturbance brings and uptick in
shower and thunderstorm activity late Monday night into
Tuesday. While widespread severe weather is not expected with
this next system, cannot rule out the possibility of at least a
strong thunderstorm late Monday night or Tuesday given the
amount of instability and forcing from the passing trough.

Thereafter...confidence is increasing that things will dry out
mid-week as high pressure to our west spreads across the plains,
with non-eventful northwest flow prevailing both Wednesday and
Thursday. Late in the week, however, the ridge is expected to
flatten and some additional weak passing disturbances should
bring a return to some shower and thunderstorm activity both
Friday and Saturday. While uncertainty in severe weather that
far out is very low, certainty in severe weather this evening
and overnight is on the high side, and again, local residents
are encouraged to remain weather aware.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 553 PM CDT Sun Jun 2 2024

VCTS/TSRA will move across the area this evening. Looking at the
latest model guidance, expect at least VCTS to impact KEAR/KGRI
at 01Z/02Z respectively, with +TSRA shortly afterward. With the
strongest storms this evening, there will be the potential for
large hail up to golf ball size and damaging winds of 60+ kts.
Expect a brief period of MVFR visibility as storms move over the
terminals this evening. Winds will be southerly ahead of the
weather system and generally SWrly as the system moves across
the terminals, then southerly again behind the storms. VFR
conditions will return after the storms depart late tonight and
prevail through the end of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Hickford
Hazardous weather outlook, Jun 2, 2:06 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 PM CDT Sun Jun 2 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 PM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms are expected to develop
across the high plains and move across the local area this
evening and through the overnight hours. The main hazards with any
storms that develop initially will be hail to the size of
golfballs, winds gusting as high as 70 MPH, an isolated tornado,
as well as heavy rainfall.

Late in the evening, the hail threat will decrease slightly and
the wind threat will increase as this line of storms pushes
further east. The main hazards later into the evening will be
hail to the size of quarters, winds gusting as high as 80 MPH, and
heavy rainfall.

Localized flash flooding will be possible for areas that have
received heavy rainfall over the past few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic, mainly small chances for thunderstorms are expected
across parts of the local area Monday and Tuesday and again Friday
and Saturday. At this time, the probability for widespread severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, damaging wind gusts,
and flooding to the National Weather Service and to law
enforcement.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 2, 6:48 PM CST
Where
Dawson County, 4.04 mi NNE of Farnam
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -100.190

A wind gust of 66 MPH was measured by a mesonet station located 2 miles northeast of Farnam.

Thunderstorm Wind, Dawson

When
June 2, 6:49 PM CST to 6:59 PM CST
Where
Dawson County, 2.81 mi N of Gothenburg to 6.74 mi NNE of Willow Is
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -100.140

A wind gust of 63 MPH was measured by a mesonet station located 3 miles north-northeast of Gothenburg, and a wind gust of 60 MPH was measured by a mesonet station located 7 miles north-northeast of Willow Island.

Thunderstorm Wind, Dawson

When
June 2, 7:05 PM CST
Where
Dawson County, 0.69 mi N of Willow Is
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.890, -100.070

A wind gust of 60 MPH was measured by a mesonet station located in Willow Island.

Thunderstorm Wind, Dawson

When
June 2, 7:30 PM CST
Where
Dawson County, 3.61 mi NNW of Sumner
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -99.540

A wind gust of 58 MPH was measured by a mesonet station located four miles north-northwest of Sumner.

Thunderstorm Wind, Phelps

When
June 2, 8:09 PM CST
Where
Phelps County, 0.87 mi SW of Holdrege
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.440, -99.380

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Buffalo

When
June 2, 8:18 PM CST
Where
Buffalo County, Kearney
Measured
52 kt (60 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
40.700, -99.080

Wind gusts were estimated to be near 60 MPH. A power line was knocked down, resulting in starting a house fire.

Thunderstorm Wind, Kearney

When
June 2, 8:24 PM CST
Where
Kearney County, Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.500, -98.950

Wind gusts were estimated to be near 60 MPH, blowing dust resulted in lowered visibility.

Thunderstorm Wind, Buffalo

When
June 2, 8:38 PM CST
Where
Buffalo County, 10.74 mi ESE of Ravenna
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -98.740

A wind gust of 63 MPH was measured by a mesonet station located seven miles south of Boelus.

Thunderstorm Wind, Buffalo

When
June 2, 8:39 PM CST
Where
Buffalo County, Shelton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -98.730

Wind gusts were estimated to be near 60 MPH, resulting in some minor tree damage in Shelton.

Thunderstorm Wind, Hall

When
June 2, 8:46 PM CST
Where
Hall County, 0.69 mi N of Wood River
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -98.600

A wind gust of 58 MPH was measured by a mesonet station located one mile north of Wood River.

Thunderstorm Wind, Howard

When
June 2, 8:55 PM CST
Where
Howard County, 0.52 mi E of St Paul
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.220, -98.460

Wind gusts estimated to be near 60 MPH resulted in tree damage in St. Paul.

High Wind, Kearney

When
June 2, 9:33 PM CST
Where
Kearney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet station located 4 miles west-southwest of Minden. This gust occurred in stratiform rain behind the main line of thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181997, 1182001, 1182005, 1182010, 1182014, 1182016, 1182018, 1182021, 1182022, 1182023, 1182036, 1182041.